Alert archive / Colorado / Flash Flood Warnings in 2013
Flash Flood Warning 28, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 27, 2013, 4:14 PM MDT for Mesa County, Montrose County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2013, 4:14 PM MDT (22:14 UTC)
- Expired
- Aug 27, 2013, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mesa County, CO, Montrose County, CO
The radar
The Grand Junction radar (KGJX), 41 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:41 PM MDT, 33 minutes earlier.
Area forecast discussion, Aug 27, 3:41 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
341 PM MDT TUE AUG 27 2013
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 341 PM MDT TUE AUG 27 2013
DEEP MOISTURE CONTINUED TO STREAM NORTHWARD ACROSS THE AREA THIS
AFTERNOON...THOUGH DRYING AT MID-LEVELS HAD DECREASED PWAT VALUES.
SUNSHINE THROUGHOUT THE EARLY PART OF THE DAY BROUGHT SCATTERED
SHOWERS AND THUNDERSTORMS...MAINLY OVER THE MOUNTAINS OF SOUTHEAST
UTAH AND SOUTHWEST COLORADO. SOME STORMS HAVE PRODUCED HEAVY RAIN
PROMPTING ISSUANCE OF SEVERAL FLASH FLOOD WARNINGS.
DIURNAL HEATING WILL SUSTAIN SCATTERED ACTIVITY INTO THE EVENING
BUT AM UNABLE TO IDENTIFY AN UPPER LEVEL SUPPORT FOR MOIST
CONVECTION DURING THE OVERNIGHT HOURS.
AS HIGH PRESSURE CONTINUES TO SHUNT THE MONSOONAL MOISTURE TAP
WESTWARD...EXPECT DECREASED COVERAGE AND INTENSITY OF DIURNAL STORMS
WEDNESDAY AFTERNOON AND EVENING. IN ADDITION...DEVELOPING STORMS
WILL BE LESS EFFICIENT RAIN PRODUCERS.
TEMPERATURES WILL CONTINUE TO HOVER NEAR NORMAL TONIGHT AND
WEDNESDAY NIGHT WITH HIGHS ON WEDNESDAY NEAR NORMAL.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 341 PM MDT TUE AUG 27 2013
THURSDAY THROUGH FRIDAY...THE UPPER RIDGE OF HIGH PRESSURE WILL
BECOME RECENTERED OVER NORTHERN NM/SOUTHEASTERN CO ON THURSDAY WITH
MUCH OF THE MONSOONAL MOISTURE PLUME BRIEFLY CUTOFF. ADEQUATE
MOISTURE WILL REMAIN UNDER THE HIGH FOR SCATTERED DAILY
THUNDERSTORMS ACROSS THE CWA BOTH DAYS AS PW VALUES WILL RANGE FROM
0.6-0.9 INCHES. IN THE WEAKLY SHEARED ENVIRONMENT...STORMS ARE
EXPECTED TO BE DIURNALLY DRIVEN REMAINING PRIMARILY OVER THE TERRAIN
IN THE WEAK FLOW WITH ONLY A FEW DRIFTING INTO THE LOWER VALLEYS...
ALTHOUGH A GRADUAL INCREASE IN MOISTURE FRIDAY AFTERNOON MAY LEAD TO
A SUBTLE UPTICK IN ACTIVITY.
LABOR DAY WEEKEND THROUGH TUESDAY...MODELS HAVE BEEN FAIRLY
CONSISTENT WITH DEEP MONSOONAL MOISTURE ONCE AGAIN EXPECTED TO
SPREAD NORTHWARD ACROSS THE REGION BEGINNING SATURDAY CONTINUING
THROUGH EARLY NEXT WEEK. 12Z MODEL RUNS DID BACK AWAY SOMEWHAT FROM
EARLIER ROBUST PW FORECASTS OF 1.3-1.4 INCHES...BUT ARE STILL
FORECASTING RESPECTABLE VALUES AROUND 1.0-1.2 INCHES...SO CERTAINLY
VERY MOIST AIR FOR THIS REGION REGARDLESS. WEAK FORCING WILL ALSO BE
AVAILABLE FROM THE REMAINS OF AN INVERTED TROUGH SHEARING APART...ALL
THIS POINTS TO MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY.
LOCALLY HEAVY RAIN AND FLASH FLOODING MAY BECOME A CONCERN ONCE
AGAIN. WITH ALL THIS IN MIND CONTINUED TO BUMP UP THE BLENDED POP
GUIDANCE DURING THIS EXTENDED PERIOD. DAYTIME TEMPERATURES WILL
REMAIN NEAR SEASONAL VALUES.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 341 PM MDT TUE AUG 27 2013
DEEP MOISTURE WILL SUSTAIN SHOWERS AND THUNDERSTORMS DURING THE
EVENING. STORMS WILL BE MOST NUMEROUS OVER THE HIGHER TERRAIN
WITH SCATTERED CELLS MOVING OVER ADJACENT VALLEYS TO THE NORTH.
CONSEQUENTLY...EXPECT AREAS OF MOUNTAIN OBSCURATION THROUGH 03Z
IN HEAVY RAIN WITH OUTFLOW WIND GUSTS FROM 30 TO 40 MPH. GIVEN THE
SCATTERED NATURE OF THUNDERSTORM ACTIVITY...AIRPORTS ACROSS THE
REGION FACE A 20 TO 35 PERCENT CHANCE OF EXPERIENCING BRIEF MVFR
CIGS AND VSBY IN HEAVY RAIN WITH IFR CONDITIONS POSSIBLE IN
EXCESSIVELY HEAVY CELLS. CONDITIONS IMPROVE AFTER 03Z WITH A FEW
STORMS LINGERING OVER THE AREA THROUGH 09Z. VFR CONDITIONS WILL
PREVAIL THROUGH THE MORNING WEDNESDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...FLASH FLOOD WATCH UNTIL 8 PM MDT THIS EVENING FOR UTZ022-025-
027>029.
&&
SHORT TERM...NL
LONG TERM...TB
AVIATION...NLHazardous weather outlook, Aug 27, 5:54 AM MDT, 10 hours 20 minutes before
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
In the hours before
Local storm report, Aug 27, 11:28 AM MDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1128 AM MDT TUE AUG 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD NATURAL BRIDGES 37.61N 109.98W
08/27/2013 SAN JUAN UT PARK/FOREST SRVC
FLASH FLOODING OCCURRED MONDAY NIGHT IN WHITE AND
ARMSTRONG CANYONS...MINOR IMPACT TO ROADS AND TRAILS
&&
EVENT NUMBER GJT1301441
TBSpecial weather statement, Aug 27, 1:28 PM MDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 128 PM MDT TUE AUG 27 2013 UTZ028-029-272015- CANYONLANDS/NATURAL BRIDGES UT-LA SAL AND ABAJO MOUNTAINS UT- 128 PM MDT TUE AUG 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN JUAN COUNTY UNTIL 215 PM MDT... AT 125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23 MILES NORTHWEST OF MONTICELLO...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NEEDLES VISITOR CENTER. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3831 10959 3817 10936 3799 10966 3808 10979 JM
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:19 PM MDT | Flash Flood Warning | GJT | Montrose | 3 hr |
| Aug 27, 1:28 PM MDT | Special Weather Statement | GJT | 47 min | |
| Aug 27, 1:49 PM MDT | Flash Flood Warning | GJT | Montrose, San Miguel | 3 hr |
| Aug 27, 3:53 PM MDT | Severe Thunderstorm Warning | GJT | Mesa, Montrose | 52 min |
| Aug 27, 4:17 PM MDT | Special Weather Statement | GJT | Ouray | 43 min |
| Aug 27, 4:57 PM MDT | Flash Flood Warning | GJT | Mesa | 3 hr |
| Aug 27, 5:57 PM MDT | Special Weather Statement | GJT | Delta | 48 min |
| Aug 26, 8:02 PM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
| Aug 26, 10:36 PM MDT | Flash Flood Warning | GJT | San Juan | 3 hr |
| Aug 27, 9:01 AM MDT | Flash Flood Watch | GJT | Grand, San Juan, Uintah | 11 hr |
| Aug 27, 12:18 PM MDT | Flash Flood Warning | GJT | San Juan | 3 hr |
| Aug 27, 1:08 PM MDT | Flash Flood Warning | GJT | San Juan | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.